Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 16, 2016, 7:19 PM CDT for Lac qui Parle County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2016, 7:19 PM CDT (00:19 UTC)
- Expired
- Aug 16, 2016, 8:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Twin Cities, MN
County Lac qui Parle County, MN
The radar
The Sioux Falls radar (KFSD), 175 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
907
WWUS83 KMPX 170019
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 PM CDT TUE AUG 16 2016
MNZ054-170100-
LAC QUI PARLE-
719 PM CDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAC QUI PARLE COUNTY...
AT 718 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CERRO
GORDO...OR 20 MILES NORTHWEST OF MONTEVIDEO. THE STORM IS NEARLY
STATIONARY.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MADISON...CERRO GORDO AND MADISON AIRPORT.
THIS INCLUDES U.S. HIGHWAY 212 NEAR MILE MARKER 14.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4516 9607 4516 9605 4503 9588 4500 9585
4493 9618 4512 9621
TIME...MOT...LOC 0018Z 339DEG 4KT 4508 9610
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 16, 7:04 PM CDT, 15 minutes earlier.
Area forecast discussion, Aug 16, 7:04 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 704 PM CDT TUE AUG 16 2016 .SHORT TERM...(This evening through Wednesday) Issued at 305 PM CDT Tue Aug 16 2016 Cyclonically curved flow and 400-250mb PV is tracking across Minnesota this afternoon. This forcing combined with the heating this afternoon (that has generated 1500-2500 J/Kg of MLCAPE across the forecast area) is producing 2-3 areas of convection. The most established convection early on has been the cluster of thunderstorms in west central MN, however, convective towers are also being observed in west central WI and also now across south central MN with a few taller convective towers based on the latest visible satellite trends. The storms should continue to build through the late afternoon and gradually increase in coverage. Given the expected storm coverage, it's tough to go much beyond 50%-60% for the probability of rainfall. Organized convection and the potential for severe weather will be limited by the lack of deep shear. The instability is respectable, so a few pulse-up storms or multi-cell clusters could gain enough height to produce marginally severe hail or wind. Given the environment, convective updrafts aren't expected to be long lived and thus large hail will be difficult to grow. The slow storm motion this afternoon suggests that localized heavy rain might just be the biggest hazard if we get a couple cells to hang over the same spot for a couple hours. That's not to say we end up with a couple reports of quarter-size and wind gusts to around 50 mph, though this will be the exception rather than the rule over the next 6-7 hours. The trough will move east this evening and gradually diminish the thunder threat before midnight in eastern MN and western WI - most locations will be done with thunder well before midnight. While we expect a quieter weather day tomorrow with the upper support well to the east of the area, the moisture will remain about the same as today, so there isn't much of an air mass change in eastern MN and western WI - and especially in southeast MN. It's tough to be completely comfortable with a dry forecast tomorrow in the eastern forecast area as we can't completely rule out a shower or two. Temperatures will also be about the same tomorrow as they were today. .LONG TERM...(Wednesday night through Tuesday) Issued at 305 PM CDT Tue Aug 16 2016 The longer term concern remains development/movement of upper trough and attendant surface front through Friday and the cooling trend for the weekend. We should start the long term period on the dry side with weak high pressure retreating to the east of the region. There may be some mid/high level clouds lifting over the southwest during the night. The models have trended slower with the front with some jet energy riding north across southern Canada during the Thursday/Thursday night period. Thermal ridge builds ahead of the front and should warm temperatures to around 90 into southern Minnesota Thursday afternoon. Dewpoints will rise to around 70 as well with humid conditions returning. Will develop likely pops north of the boundary Thursday night...as forcing with the entrance region of the jet stream moves through the area. Instability increases with steep mid level lapse rates building into the southwest. Locally heavy rain will also be a possibility if training of any convective activity occurs. The front sags slowly to the southeast Friday and Friday night with a continued threat of heavy rain. The upper trough is slow to advance east into Saturday so we may have some lingering showers as the cooler air arrives to the region. Clouds may hold tough to the east as well. With H85 temperatures dropping to 8C to 10C...afternoon temepratures will struggle to warm through the lower 70s. Sunday looks to be the coolest day for the region with rather pleasant dewpoints. The dry and cool regime continue with a slow warming trend expected by midweek as heights begin to rise once again. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 704 PM CDT Tue Aug 16 2016 Abundant instability across the area and so storms continue to develop this evening, with the exception of west central MN. Lots of boundaries have been emanating from the storms, along with cell mergers and backbuilding, so it is difficult to say exactly where the storms will develop through the evening. Upper trough will continue to move east this evening, and coupled with loss of heating, storms should dissipate between 01z-02z in central MN, and by 05Z in west central WI and southern MN. Other issue is patchy fog late tonight. light winds, residual moisture, and mostly clear skies will allow for fog late tonight. Have gone with ifr visibilities at keau, krnh and kstc, but will not be surprised if there is lifr visibility in fog 08z-12z. KMSP... Looks like first batch of storms departed kmsp as of 2330z, but am a bit concerned that more storms north of the airfield and north of the metro will move in. Have continued mention of vcts through 01z, but this may need to be extended to 02z or even 03z. Otherwise, fog is possible late tonight with light winds. Have added some 4sm after 09z. Lower visibility is a concern in case light winds switch enough in direction and bring shallow moisture from the adjoining valleys. So there is some chance for visibility to drop below 2sm, but not confident enough to add that yet. /OUTLOOK FOR KMSP/ Thu...VFR. Chc MVFR/TSRA late. Wind S 5-10 kts. Fri...VFR. Chc MVFR/TSRA. Winds S 10-15 kts. Sat..VFR. Winds N-NW 10-20 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...CLF LONG TERM...DWE AVIATION...TDK
Hazardous weather outlook, Aug 16, 1:26 PM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 126 PM CDT TUE AUG 16 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171830- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 126 PM CDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A COUPLE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND TORRENTIAL DOWNPOURS LEADING TO FLOODING. THE GREATEST RISK OF SEVERE WEATHER IS ALONG AND SOUTH OF A LINE FROM GRANITE FALLS THROUGH HUTCHINSON TO NORTHFIELD DURING THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND FRIDAY. SOME SEVERE WEATHER APPEARS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 16, 6:58 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 658 PM CDT TUE AUG 16 2016 WIZ015-016-025-027-028-170100- RUSK-DUNN-EAU CLAIRE-BARRON-CHIPPEWA- 658 PM CDT TUE AUG 16 2016 ...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED... THUNDERSTORMS WITH VERY HEAVY RAIN HAVE THE POTENTIAL TO CAUSE LOCALIZED FLOODING IN THE FOLLOWING COUNTIES... RUSK...DUNN...EAU CLAIRE...BARRON...CHIPPEWA... AT 654 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAIN WERE OVER NORTHEAST DUNN COUNTY...EXTENDING TO BLOOMER IN EAU CLAIRE COUNTY. THE STORMS CONTINUE TO AFFECT THE SAME AREAS AS THEY HAVE FOR THE PAST FEW HOURS...AND NEW ONES ARE DEVELOPING FURTHER SOUTH. RADAR INDICATES AS MUCH AS THREE TO FOUR INCHES OF RAIN HAS FALLEN IN SOME ISOLATED LOCATIONS. LOCATIONS IMPACTED INCLUDE... EAU CLAIRE...MENOMONIE...CHIPPEWA FALLS...LAKE HALLIE...STANLEY... BLOOMER...LAKE WISSOTA...CORNELL...CADOTT...COLFAX... BOYD AND NEW AUBURN. THIS INCLUDES U.S. HIGHWAY 53 BETWEEN MILE MARKERS 93 AND 126. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 4498 9184 4528 9183 4533 9092 4472 9093 TIME...MOT...LOC 2354Z 254DEG 0KT 4519 9178 SCHMIDT
Local storm report, Aug 16, 7:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
700 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL HASTINGS 44.73N 92.85W
08/16/2016 M0.50 INCH DAKOTA MN STORM CHASER
.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Aug 16, 7:02 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
702 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HEAVY RAIN LAKEVILLE 44.68N 93.24W
08/16/2016 M2.32 INCH DAKOTA MN TRAINED SPOTTER
OCCURRED NEAR INTERSECTION OF CEDAR AND
DODD.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Aug 16, 7:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HEAVY RAIN LAKEVILLE 44.68N 93.24W
08/16/2016 M2.32 INCH DAKOTA MN TRAINED SPOTTER
OCCURRED NEAR INTERSECTION OF CEDAR AND
DODD.
0607 PM HEAVY RAIN MINNEAPOLIS 44.96N 93.27W
08/16/2016 E2.00 INCH HENNEPIN MN PUBLIC
MAN HOLE COVER BLOWN OFF. .
0600 PM HAIL HASTINGS 44.73N 92.85W
08/16/2016 M0.50 INCH DAKOTA MN STORM CHASER
.
0544 PM HEAVY RAIN BURNSVILLE 44.76N 93.28W
08/16/2016 M3.50 INCH DAKOTA MN PUBLIC
.
0528 PM HEAVY RAIN SAVAGE 44.76N 93.36W
08/16/2016 E1.80 INCH SCOTT MN PUBLIC
STREET FLOODING APPROXIMATELY 1.5 FEET DEEP.
0518 PM HAIL 2 NW FALCON HEIGHTS 45.00N 93.21W
08/16/2016 M0.88 INCH HENNEPIN MN TRAINED SPOTTER
OCCURRED IN ST. ANTHONY.
0515 PM HAIL SHOREVIEW 45.08N 93.14W
08/16/2016 M1.00 INCH RAMSEY MN PUBLIC
.
0513 PM HAIL ROSEVILLE 45.02N 93.15W
08/16/2016 M0.88 INCH RAMSEY MN TRAINED SPOTTER
.
0506 PM HAIL 2 NE MINNEAPOLIS 44.98N 93.24W
08/16/2016 M1.50 INCH HENNEPIN MN PUBLIC
OCCURRED IN LAUDERDALE.
0450 PM HAIL 2 S SAVAGE 44.73N 93.36W
08/16/2016 M0.75 INCH SCOTT MN TRAINED SPOTTER
.
0441 PM HAIL 2 SSE PRIOR LAKE 44.71N 93.42W
08/16/2016 M0.50 INCH SCOTT MN PUBLIC
OCCURRED NEAR INTERSECTION OF DUBLIN ROAD SE
AND LYONS AVE.
0423 PM HEAVY RAIN SHAKOPEE 44.77N 93.48W
08/16/2016 M2.05 INCH SCOTT MN TRAINED SPOTTER
.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Aug 16, 7:17 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
717 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 8 ESE RIDGELAND 45.14N 91.75W
08/16/2016 M0.50 INCH DUNN WI PUBLIC
OCCURRED IN SAND CREEK.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, Aug 16, 7:19 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 PM CDT TUE AUG 16 2016
MNZ054-170100-
LAC QUI PARLE-
719 PM CDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAC QUI PARLE COUNTY...
AT 718 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CERRO
GORDO...OR 20 MILES NORTHWEST OF MONTEVIDEO. THE STORM IS NEARLY
STATIONARY.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MADISON...CERRO GORDO AND MADISON AIRPORT.
THIS INCLUDES U.S. HIGHWAY 212 NEAR MILE MARKER 14.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4516 9607 4516 9605 4503 9588 4500 9585
4493 9618 4512 9621
TIME...MOT...LOC 0018Z 339DEG 4KT 4508 9610
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 10:30 PM CDT | Special Weather Statement | MPX | Watonwan | 60 min |
| Aug 16, 10:58 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault | 42 min |
| Aug 16, 11:47 PM CDT | Special Weather Statement | MPX | Faribault | 28 min |
| Aug 16, 7:05 PM CDT | Flash Flood Warning | MPX | Barron, Chippewa, Dunn | 3 hr |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.